Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 169, NWS Indianapolis, IN

August 11, 2005Hamilton County, Madison County, Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 11, 2005, 1:45 PM EST for Hamilton County, Madison County, Tipton County, Indiana. It was in force for 30 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2005, 1:45 PM EST (18:45 UTC)
Expired
Aug 11, 2005, 2:15 PM EST
In force
30 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Hamilton County, IN, Madison County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 1:45 PM ESTHAIL 0.257 W Tipton, INOFFICER REPORTED HAIL FALLING HEAVILY...UNABLE TO MEASURE, SO SIZE IS UNKNOWN
Aug 11, 1:50 PM ESTFUNNEL CLOUD3 N Tipton, IN
Aug 11, 2:05 PM ESTTSTM WND DMG5 W Summitville, INPOWER LINES, TREE LIMBS DOWN
Aug 11, 2:05 PM ESTHAIL 0.255 W Summitville, IN
Aug 11, 2:05 PM ESTHAIL 0.75Cicero, INALSO POSSIBLE WIND DAMAGE TO SHED
Aug 11, 2:16 PM ESTTSTM WND DMG3 Ene Sheridan, INTREE DOWN, SIDING OFF HOUSE, PARTIAL ROOF OFF BARN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 111845
SVRIND
INC057-095-159-111915-
/O.NEW.KIND.SV.W.0169.050811T1845Z-050811T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
145 PM EST THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAMILTON COUNTY IN CENTRAL INDIANA
  NORTHWESTERN MADISON COUNTY IN CENTRAL INDIANA
  SOUTHERN TIPTON COUNTY IN CENTRAL INDIANA

* UNTIL 215 PM EST

* AT 144 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL...
  AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WINDFALL TO 8 MILES WEST OF
  CICERO...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF
  MARION TO 20 MILES SOUTHEAST OF FRANKFORT...AND MOVING EAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ATLANTA AROUND 155 PM EST
  ARCADIA AROUND 205 PM EST
  CICERO AROUND 210 PM EST
  ELWOOD AROUND 215 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4040 8589 4029 8617 4014 8624 4008 8593
      4022 8574 4040 8570

$$

CO
2 follow-up statements
000 
WWUS53 KIND 111859
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
159 PM EST THU AUG 11 2005

INC057-095-159-111915-
/O.CON.KIND.SV.W.0169.000000T0000Z-050811T1915Z/
HAMILTON-MADISON-TIPTON-
159 PM EST THU AUG 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM EST FOR
NORTHERN HAMILTON...NORTHWESTERN MADISON AND SOUTHEASTERN TIPTON
COUNTIES...

AT 157 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WINDFALL TO CICERO...OR
ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF KOKOMO TO 21 MILES
WEST OF ANDERSON...MOVING EAST AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CICERO AROUND 205 PM EST
  ELWOOD AROUND 215 PM EST

LAT...LON 4040 8589 4028 8611 4014 8624 4008 8593
      4022 8574 4040 8570

$$

CO
000 
WWUS53 KIND 111915
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
214 PM EST THU AUG 11 2005

INC057-095-159-111924-
/O.EXP.KIND.SV.W.0169.000000T0000Z-050811T1915Z/
HAMILTON-MADISON-TIPTON-
214 PM EST THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON...
NORTHWESTERN MADISON AND SOUTHEASTERN TIPTON COUNTIES EXPIRES AT 215
PM EST...

ADDITIONAL WARNINGS REMAIN IN EFFECT FOR LOCATIONS EAST AND 
SOUTHEAST OF THIS WARNING.

LAT...LON 4040 8589 4028 8611 4014 8624 4008 8593
      4022 8574 4040 8570

$$

CO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:37 AM EST, 11 hours 8 minutes earlier.

Area forecast discussion, Aug 11, 2:37 AM EST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
237 AM EST THU AUG 11 2005

.DISCUSSION...FORECAST WILL AGAIN FOCUS ON CHANCES OF TSRA IN THE
NEXT 48 HRS.

SAME PERSISTENT UPPER PATTERN IN PLACE TODAY AND OVER THE NEXT 48
HRS.  STATIONARY FRONT HAS SETTLED BETWEEN IND AND LAF AND TRIGGERED
A FEW TSRA EARLIER THIS MORNING BUT HAVE SINCE FIZZLED OUT.  THIS
BOUNDARY AND ITS MOVEMENTS WILL BE THE FOCUS FOR CONVECTIVE
DEVELOPMENT OVER THE NEXT FEW DAYS.

HUMID AND UNSTABLE AIRMASS REMAINS IN TACT AND WILL CONTINUE TO
ALLOW ISOLATED TO SCT TSRA IN THE LATE MORNING TO EARLY AFTERNOON
HRS.  SOME AREAS COULD AGAIN SEE SOME SEVERE WEATHER BUT FEEL IT
WILL AGAIN BE VERY ISOLATED.

COLD FRONT APPROACHES THE REGION ON THURS NIGHT AND FRIDAY AND
PUSHES OUT REMNANTS OF THE CURRENT STATNRY FNT.  TSRA WILL BE A
LITTLE MORE WIDESPREAD AS THIS FRONT APPROACHES.  HAVE RAISED POPS
SLIGHTLY TO HIGH CHANCE CAT AS FRONT NEARS.

NO MAJOR CHANGES TO THE EXTENDED AS A CONTINUAL PARADE OF SYSTEMS
PASSES THROUGH THE REGION KEEPING A CHANCE OF TSRA IN THROUGH DAY 7.

WENT SLIGHTLY COOLER THAN GUIDENCE TODAY SINCE IT HAS BEEN A FEW
DEGREES TOO WARM WITH BOTH HI/LOW IN THE LAST FEW DAYS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 11, 5:44 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 AM EST THU AUG 11 2005

INZ021-028>031-035>049-051>057-060>065-067>072-121044-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
544 AM EST THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.  SOME OF THESE
STORMS COULD BECOME SEVERE WITH HAIL AND DAMAGING WIND.  FREQUENT
LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM THAT FORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY.  ON FRIDAY AND SATURDAY
IT IS POSSIBLE FOR SOME THUNDERSTORMS TO BECOME SEVERE WITH HAIL AND
DAMAGING WIND THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Aug 11, 9:39 AM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 AM EST THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             4 N WEST LAFAYETTE      40.50N 86.92W
08/10/2005  1.25 INCH        TIPPECANOE         IN   STORM CHASER

            SMALLER HAIL COVERED GROUND

&&

JKWIATKO
Local storm report, Aug 11, 9:42 AM EST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
942 AM EST THU AUG 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 N WEST LAFAYETTE      40.50N 86.92W
08/10/2005  1.25 INCH        TIPPECANOE         IN   STORM CHASER

            SMALLER HAIL COVERED GROUND

&&

JKWIATKO

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:57 PM ESTSevere Thunderstorm WarningINDClinton, Howard, Tipton48 min
Aug 11, 1:07 PM ESTTornado WarningINDClinton, Tipton38 min
Aug 11, 2:09 PM ESTSevere Thunderstorm WarningINDDelaware, Madison67 min
Aug 11, 2:13 PM ESTSevere Thunderstorm WarningINDDelaware, Hamilton, Henry, Madison62 min
Aug 11, 2:54 PM ESTSevere Thunderstorm WarningINDDelaware, Henry, Randolph56 min
Aug 11, 3:42 PM ESTFlash Flood WarningINDRandolph2 hr
Aug 11, 5:25 PM ESTTornado WarningINDFountain, Vermillion, Warren50 min
Aug 11, 6:10 PM ESTTornado WarningINDFountain, Parke35 min
Aug 11, 6:14 PM ESTTornado WarningINDParke31 min
Aug 11, 6:44 PM ESTTornado WarningINDParke, Putnam61 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.